Thousands of women report period problems after coronavirus vaccine

·6 min read
Male doctor holding syringe making covid 19 vaccination injection dose in shoulder of female patient wearing mask. Flu influenza vaccine clinical trials concept, corona virus treatment, close up view.
Thousands of women have reported a late or unusually heavy period after a coronavirus vaccine. (Stock, Getty Images)

Almost 4,000 women in the UK have reported period problems after having a coronavirus vaccine.

Up to 17 May, the Medicines & Healthcare products Regulatory Agency (MHRA) had received 2,734 reports of menstrual issues linked to the University of Oxford-AstraZeneca jab, 1,158 related to the Pfizer-BioNTech vaccine and 66 linked to the Moderna vaccine, according to data seen by The Sunday Times.

Period irregularities, typically heavier bleeding than normal, are not officially listed as a potential side effect of any of the vaccines – unlike a sore arm, fatigue or a headache.

The MHRA is said to be "closely monitoring" the situation. 

Based on the "current evidence", however, there does not appear to be an "increased risk" of period problems after any of the three jabs, it said.

Read more: Oxford's coronavirus jab linked to bleeding disorder in rare cases

Experts have repeatedly stressed that the risk of a heavy period should not put women off getting vaccinated, with any menstrual issues being temporary and mild.

Pelvic pain stomachache concept. Hands of young woman on stomach as suffer on menstruation cramp, indigestion,gastrointestinal,diarrhea  problem
'The current evidence does not suggest an increased risk of either menstrual disorders or unexpected vaginal bleeding following the vaccines,' according to the UK's jab watchdog.

Angharad Planells, 34, from Cheltenham, said her period was 11 days late after her second Oxford-AstraZeneca dose. 

"My whole life I've been pretty regular and I track my period on an app," she said. 

"When it did start, it was one of – if not the – most painful periods I've ever had, to the point where I felt a bit nauseous."

Planells – who has officially reported the adverse event – maintains the after-effect was not severe enough to put her off any future booster jab, particularly as she has lost loved ones to the coronavirus.

Nevertheless, she believes information on the potential side effect needs to be made more public.

Read more: Three young adults have strokes after Oxford-AstraZeneca coronavirus jab

Katie Khan, 39, from London, similarly found her menstrual cycle became irregular after her first Oxford-AstraZeneca vaccine dose. 

"It lasted over a week and was much, much heavier, like menstrual flooding, and much more painful," she said.

Khan will also take up the invitation for a second dose, but wants more information on whether the reaction is normal.

Read more: Do coronavirus vaccines affect fertility?

The period problems, which are typically affecting women aged 30 to 49, may have impacted even more people than have reported it.

Dr Victoria Male – a reproductive immunologist at Imperial College London – has pointed out that not all women are aware of the MHRA's Yellow Card scheme, which allows people to report suspected side effects post-jab.

The immunologist claims "lots of people" have told her about a late or unusually heavy period after a coronavirus vaccine, "very similar to the reports we are seeing in Yellow Card".

Read more: Jabs 'still offer substantial protection' against Delta coronavirus variant

Dr Kate Clancy, an associate professor of anthropology at the University of Illinois, is one of many women who has taken to Twitter complaining of the side effect.

In a post that has been liked 1,800 times, Dr Clancy said she was "gushing" a week and a half after her first Moderna vaccine.

On day three of her period, Dr Clancy was "still swapping out extra long overnight pads a few times a day". The anthropologist has even launched a survey to help uncover the issue.

The MHRA is said to have carried out a review into the issue, concluding there was no need to add period problems to the vaccines' official list of side effects.

Nevertheless, the agency has published information on menstrual disorders in its latest adverse event report.

Writing on the government website, the agency said: "The MHRA is closely monitoring reports of menstrual disorders (period problems) and unexpected vaginal bleeding following vaccination against COVID-19 [the disease caused by the coronavirus] in the UK. 

"These reports have also been reviewed by the independent experts of the Commission on Human Medicines' COVID-19 Vaccines Benefit Risk Expert Working Group and members of the Medicines for Women’s Health Expert Advisory Group. 

"The current evidence does not suggest an increased risk of either menstrual disorders or unexpected vaginal bleeding following the vaccines.

Read more: Optimal coronavirus jab for autumn booster investigated

"A range of menstrual disorders have been reported after all three of the COVID-19 vaccines including heavier than usual periods, delayed periods and unexpected vaginal bleeding. 

"The number of reports of menstrual disorders and vaginal bleeding is low in relation to both the number of females who have received COVID-19 vaccines to date and how common menstrual disorders are generally."

It has been suggested women may be more likely to notice unusual bleeding post-jab, particularly if the issue is being widely discussed.

The side effect was not flagged as being common in any of the trials that led to the vaccines being approved.

Watch: What is long COVID?

Nevertheless, Dr Male previously told the BBC post-menopausal women and those taking hormones to stop their periods have also reported bleeding, suggesting a reaction may be occurring within the body.

Although it is unclear, the lining of the uterus contains immune cells, which are involved in a woman's period. Post-vaccine, many chemical signals that have the potential to affect these immune cells are circulating around the body.

The HPV and seasonal flu jabs have also been linked to period problems.

Dr Sue Ward, from the Royal College of Obstetricians and Gynaecologists, said: "We're aware some women have been reporting a change to their period cycle or symptoms during the pandemic. 

"The degree to which changing hormone levels will affect someone is often informed by her psychological wellbeing at that time. 

"We know life events can make PMS [premenstrual syndrome] symptoms feel worse, and something as all-consuming and life-changing as a global pandemic could result in women experiencing their periods differently.

"Anecdotally some women seem to be reporting heavier periods after receiving the COVID-19 vaccine and we would support more data collection in this area to understand why this might be the case.

"If you do notice any bleeding that is unusual for you, then we would recommend you contact your doctor."

Dr Pat O'Brien – from the Royal College of Obstetricians and Gynaecologists – agreed, adding: "It's important to remember these side effects are mild and should not deter women from having the vaccine when they are called. 

"Many women will experience a temporary change in their periods from time to time during their lives. 

"Right now, many women in their 20s and 30s are having the COVID vaccine. So it seems inevitable in some women these two events will coincide by chance. 

“We also want to stress these perceived changes in menstrual cycle after having the COVID-19 vaccine should not be confused with an impact on fertility and the ability to have children. 

"There is no evidence to suggest COVID-19 vaccines will affect fertility."